Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 93, NWS Nashville, TN

July 4, 2009Stewart County, Tennessee

NWS Nashville, TN issued this tornado warning at Jul 4, 2009, 6:35 PM CDT for Stewart County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 6:35 PM CDT (23:35 UTC)
Expired
Jul 4, 2009, 7:00 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:56 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 042335
TOROHX
TNC161-050000-
/O.NEW.KOHX.TO.W.0093.090704T2335Z-090705T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF DOVER...

* UNTIL 700 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
  NORTHWEST OF DOVER...OR 9 MILES EAST OF MURRAY...MOVING EAST AT 
  35 MPH. A FUNNEL CLOUD WAS REPORTED IN CALLOWAY COUNTY A FEW MINUTES AGO. 

* THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF DOVER BY 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3668 8791 3667 8787 3665 8785 3665 8773
      3639 8781 3649 8805 3658 8805 3666 8808
      3668 8807
TIME...MOT...LOC 2333Z 284DEG 39KT 3663 8813

$$

BOYD
1 follow-up statement
000 
WWUS54 KOHX 042344
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT SAT JUL 4 2009

TNC161-050000-
/O.CON.KOHX.TO.W.0093.000000T0000Z-090705T0000Z/
STEWART TN-
644 PM CDT SAT JUL 4 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WESTERN
STEWART COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 12 MILES NORTHWEST OF
DOVER...MOVING EAST AT 35 MPH. THIS STORM IS SHOWING BOWING WITH A
COMMA HEAD IN NORTHWEST STEWART COUNTY...INDICATIVE OF HIGH WINDS AND
POSSIBLE TORNADO.

THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF DOVER BY 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3668 8791 3667 8787 3665 8785 3665 8773
      3639 8781 3649 8805 3658 8805 3666 8808
      3668 8807
TIME...MOT...LOC 2343Z 284DEG 39KT 3660 8800

$$

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jul 4, 5:23 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 4, 5:23 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT SAT JUL 4 2009

.MESOSCALE UPDATE...
CLUSTER OF STORMS TO THE WEST OF NASHVILLE...FROM ABOUT ASHLAND CITY
WEST TO WAVERLY WITH A RATHER INTENSE CELL OVER SOUTHEAST DICKSON
CO NEAR BURNS. CELL OVER BURNS STILL HAS SUSPENDED CORE. WARNING
REMAINS IN EFFECT UNTIL 530 PM FOR SOUTHEAST DICKSON AND NORTHEAST
HICKMAN COS.

MSAS SURFACE LIS HAVE LOWERED SOMEWHAT FROM NASHVILLE EASTWARD. ALSO...
THERE APPEARS TO BE SOME SURFACE BASED NEGATIVE ENERGY (CIN) FROM
ABOUT I65 EASTWARD. AS STORMS TO THE WEST NASHVILLE MOVE EAST OF
I65 THEY SHOULD WEAKEN AS INSTABILITY IS MUCH WEAKER.

BOYD

&&

.PREV DISCUSSION... /ISSUED 435 PM CDT SAT JUL 4 2009/

MESOSCALE UPDATE...
-6 LIFTED INDICES STRUNG OUT ACROSS NORTHWEST MIDDLE TN GENERALLY ALONG
AND NORTH OF INTERSTATE 40 AS FAR EAST AS I65. ONE STORM IN SOUTHWEST
SUMNER CO HAS 60 DBZ SUSPENDED AROUND 11K. THIS RIGHT ON EASTERN EDGE
OF BEST LIS. STORM MOVEMENT FROM 270/30KTS.

BOYD

PREV DISCUSSION... /ISSUED 244 PM CDT SAT JUL 4 2009/

DISCUSSION...
SFC LOW OVER NORTHERN MO THIS AFTERNOON WITH GOOD LOW LEVEL
CONVERGENCE EVIDENT ON THE SFC ANALYSIS CHARTS ACROSS SOUTHERN
IL...SW IN AND ALONG THE OH RIVER. BEST SFC CONVERGENCE ZONE TO MOVE
EASTWARD TONIGHT AS OPPOSED TO SOUTHEASTWARD. BEST PRECIP ON THE
NORTHERN SIDE OF THE SYSTEM WILL OCCUR GENERALLY ALONG AND JUST
SOUTH OF THE 850 MB BOUNDARY. OF ADDITIONAL NOTE...PVA CORRIDOR TO
SET UP GENERALLY SW OF THE MID STATE. THUS...ALL IN ALL...THE
HEAVIEST PRECIP WILL REMAIN NORTH OF THE MID STATE AND SOUTHWEST OF
THE MID STATE.

SFC LOW LOOKS TO BE DISPLACED FROM THE PVA CORRIDOR AND THUS...THE
SFC LOW WILL WEAKEN SOME AFTER 06Z GIVEN THE LACK OF IMMEDIATE UPPER
SUPPORT.

NEVERTHELESS...FRONTAL BOUNDARY WILL SWING THROUGH BUT NOT UNTIL
SUNDAY AFTERNOON. CURRENT PRESSURE FALLS DO EXIST IN ADVANCE OF THE
BOUNDARY BUT ARE UNIMPRESSIVE. AS THE BOUNDARY SWINGS
THROUGH...ENERGY ALONG THE SFC FRONT BECOMES MORE ELONGATED THEREBY
REDUCING THE ASSOCIATED SFC FORCING. SO...HEAVIER PRECIP OVER A
GENERAL AREA APPEARS TO BE ABSENT FROM THE EQUATION ONCE AGAIN.

OVERALL...CATEGORICAL POPS WILL STILL BE INCLUDED TONIGHT GIVEN THE
APPROACHING MOISTURE AXIS WITH LIKELY POPS FOR TOMORROW. IT JUST
LOOKS AS THOUGH THE HEAVIEST ACTIVITY WILL REMAIN NORTH AND
SOUTHWEST OF THE MID STATE.

AS FOR TIMING OF TONIGHTS ACTIVITY. PRECIP PROBABILITIES WILL
INCREASE WITH TIME WITH THE CATEGORICAL IMPACT GEARED TOWARD THE
AFTER MIDNIGHT HOURS. TOUGH CALL FOR THE FIREWORKS ACROSS THE AREA
BUT I WILL INCLUDE A CHC OF SHOWER AND TSTMS THIS EVENING...WITH THE
BEST CHANCE...OF COURSE...BEING ACROSS THE NW ZONES. FOR BNA IN
PARTICULAR...RAINFALL MAY HOLD OFF UNTIL 9 OR 10 PM.

SFC FRONT TO BECOME MORE PARALLEL TO UPPER FLOW WITH TIME SO WE WILL
SEE THE FRONT SLOW DOWN EVEN FURTHER AS IT REACHES NORTHERN AL
SUNDAY NIGHT. WILL THEREFORE KEEP 20-40 POPS GOING FOR SOUTH MIDDLE
TN THROUGH MON NT AND A SLT CHC NORTH THROUGH SUN NT.

FOR TEMPS...MAV LOOKS TOO COOL FOR LOWS AS THAT MODEL APPEARS A BIT
SLUGGISH IN REGARD TO THE INCREASING DEWPOINT TREND. WILL THEREFORE
GO ABOVE THE MAV MINS.

IN THE EXT FCST...UPPER RIDGE AXIS TO LEAN TOWARD TN TOWARD THE END
OF NEXT WEEK. WILL START OUT THE PERIOD WITH A RATHER DEEP DRY LAYER
IN PLACE AS A SFC RIDGE CONTROLS. THEN...AS SFC RIDGE SHIFTS
EAST...LOW LEVEL HUMIDITIES WILL INCREASE ALONG WITH WARMER
MID/UPPER LEVEL TEMPS...COMPLIMENTS OF THE APPROACHING UPPER RIDGE.

AT THE TAIL END OF THE EXTENDED...WEAK NW FLOW MAY SLIP A BOUNDARY
ACROSS US. THUS...WILL INCLUDE A SLT CHC OF SHOWERS AND STORMS FOR
SATURDAY. FOR TEMPS...WILL GO ABOVE THE MEX AS IT CONTINUES TO
MIGRATE TOWARD CLIMO WHILE THE EURO AND THE GFS POINT TOWARD
INCREASING HEIGHTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 4, 5:23 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT SAT JUL 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MID STATE THIS EVENING...AND SWING
THROUGH THE AREA TONIGHT AND SUNDAY. THUNDERSTORMS WILL BECOME
LIKELY...AND A FEW MAY BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL. HEAVY RAINFALL WILL ALSO OCCUR...WITH AVERAGE RAIN AMOUNTS
BETWEEN ONE AND ONE AND A HALF INCHES. LOCALIZED FLOOD PROBLEMS
MAY DEVELOP DURING THUNDERSTORM DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL ON
SUNDAY...AND A FEW STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS
THE SOUTHEASTERN HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

19

In the hours before

Special weather statement, Jul 4, 5:51 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT SAT JUL 4 2009

TNZ007-008-026>028-059-050100-
ROBERTSON-SUMNER-CHEATHAM-DAVIDSON-WILSON-WILLIAMSON-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LEBANON...MOUNT JULIET...
FRANKLIN...BRENTWOOD
551 PM CDT SAT JUL 4 2009

...STORMS APPROACHING DOWNTOWN NASHVILLE...

THE LEADING EDGE OF A CLUSTER OF THUNDERSTORMS HAS MOVED INTO
WESTERN DAVIDSON COUNTY AT 550 PM CDT. A STORM OR TWO COULD BE
STRONG WITH WIND GUSTS TO 35 MPH AND SMALL HAIL...ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. STORMS ARE MOVING EAST
AT 35 MPH...AND WILL BE IN THE NASHVILLE AREA FOR THE NEXT 1 TO 2
HOURS.

BOYD
Special weather statement, Jul 4, 6:22 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CDT SAT JUL 4 2009

TNZ005-050030-
STEWART-
INCLUDING THE CITY OF...DOVER
622 PM CDT SAT JUL 4 2009

...STRONG TO SEVERE THUNDERSTORMS JUST TO THE NORTHWEST OF STEWART COUNTY...

A LINE OF STRONG TO SEVERE HAVE MOVED DOWN FROM WESTERN KENTUCKY...AND
AT 615 PM CDT THE LEADING EDGE EXTENDED FROM CLIFTY TO CADIZ TO AURORA
AND THEN TO JUST WEST OF MURRAY. STORMS ALONG THIS LINE HAVE PRODUCED
SEVERAL SEVERE THUNDERSTORM WARNINGS FROM OUR NEIGHBORING WEATHER
SEVICE OFFICE IN PADUCAH. SOME ROTATION WAS INDICATED EARLIER IN A STORM
THAT MOVED INTO TRIGG COUNTY. THE LINE OF STORMS WILL ENTER NORTHWEST
STEWART COUNTY SHORTLY...IN THE LAND BETWEEN THE LAKES AREA. BOATERS
ALONG THE TENNESSEE AND CUMBERLAND RIVERS ARE URGED TO HEAD FOR
SHORE AT THIS TIME. CAMPERS SHOULD PREPARE FOR GUSTY WINDS...HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. REMEMBER...MOVE
INDOORS WHEN THUNDER ROARS.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman27 min
Jul 4, 6:55 PM CDTTornado WarningOHXMontgomery, Stewart35 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.